Effects of furosemide in dogs

Spread the love

furosemide tablets

Furosemide is a drug that, like all, can only be prescribed by a veterinaryn. This professional is the only one capable of deciding its suitability, the recommended dose and the guidelines for its administration.

So, even if we have furosemide at home, we have used it and we think that it is what our dog needs, we should never administer it on our own, since we could cause serious poisoning.

Index of contents

  • 1 What is furosemide?
  • 2 How does furosemide work?
  • 3 What dose of furosemide does a dog need?
  • 4 What if the dose of furosemide is not correct?
  • 5 Furosemide overdose
  • 6 What do I do if my dog ​​has taken a high dose of furosemide?

What is furosemide?

Furosemide is a diuretic drug, that is, it is used to remove fluids that have accumulated in excess in the body due to different causes. Like all medicines, before using them, the advantages and disadvantages of their administration must be considered, as well as the possible adverse effects.

dog-taking-pill

How does furosemide work?

A relatively frequent example of the use of furosemide is the pulmonary edema. This disorder occurs when fluid accumulates in these organs due to the appearance of pathologies such as heart disease.

When administering furosemide excess liquid is removed and we will notice that, in a short time, the dog will feel like urinating and will do so in abundance. This improves their condition until the cause of the build-up is resolved. Of course, we have to know that diuretics may have to be used for a long time because the cause can be chronic.

As we eliminate liquids, a good veterinary control is necessary so that we do not run the opposite risk, that is, that of dehydration. In dogs with severe or acute pathologies, fluid control, with intravenous serum therapy and diuretics, must be done intensively, with the animal admitted to the veterinary clinic.

What dose of furosemide does a dog need?

Managing the body’s fluids is delicate. For this reason, dogs receiving diuretics should continue strict veterinary control. And this is so because the drug is prescribed to aid in the elimination of liquids, but these can be stored in a greater or lesser quantity, hence the dose must be adjusted.

Therefore, even though we have previously treated our dog with furosemide, we cannot repeat the same treatment without the vet having examined and prescribed the appropriate regimen for its current circumstances.

The dosage of any drug can range from a minimum to a maximum dose that is usually set per kg of weight per day. Depending on the disease to be treated, the condition and the characteristics of the dog, the vet will choose the most appropriate dose within the range.

dog-intoxicated

What if the dose of furosemide is not correct?

If a dog receives less than the amount of furosemide it needs, the consequence will be that fluid accumulation will be maintained that is, the symptoms will persist. In these cases, the veterinaryn will have to increase the dose, assess the change to another diuretic or rethink the diagnosis and treatment.

On the contrary, if the dose exceeds the recommended we can even cause a poisoning. The drugs have a safety margin, so that exceeding the maximum prescribed amount somewhat does not have to cause damage. But if, unintentionally, we exceed the dose by much the effects can be very negative.

Furosemide overdose

If we administer furosemide or any other diuretic on our own and the dose exceeds the maximum recommended, we can cause moderate to severe poisoning in our dog, depending on the amount ingested and the condition of the animal.

If an overdose occurs we will appreciate symptoms such as the following:

  • Great dehydration, if we take a fold of skin between the fingers and pull, it will take time to recover its position.
  • Very thirsty.
  • Very increased elimination of urine.
  • Apathy, the dog is not in the mood.
  • In some cases, fortunately less frequent, acute kidney failure can occur, putting the life of the animal at risk.

dog-decayed

What do I do if my dog ​​has taken a high dose of furosemide?

If we appreciate any of the symptoms of intoxication described we should not hesitate to go to the vet. We must be aware that dehydration, if not recovered, can have fatal effects. This is especially important in already weakened animals, very old or puppies, as they are more vulnerable.

In the event of any suspicion of improper intake of furosemide, therefore, the only option is to contact the veterinaryn to examine our dog and arrange appropriate treatment measures.

To avoid scares we insist that we should never give any medicine to our dog without the prior prescription of a veterinaryn. In addition, we will keep the drugs in places inaccessible to dogs, since in this way we will avoid that they can ingest them.